Indiana, 2012

Winter Storm in Indiana, December 28 to 29, 2012

December 28 to 29, 2012 · NWS IND · 4 events in 4 counties and zones

An area of low pressure moved across the Tennessee Valley and brought another round of snow to Central Indiana during the evening of December 28 and the early morning hours of December 29. Snowfall amounts ranged from around an inch to over 6 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An area of low pressure moved across the Tennessee Valley and brought another round of snow to Central Indiana during the evening of December 28 and the early morning hours of December 29. Snowfall amounts ranged from around an inch to over 6 inches. The heaviest amounts fell from Knox to Lawrence County. Also, a separate band of snow set up north of the main snow area and persisted for a few hours. This led to a thin strip of around 6 inches at some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 28, 3:22 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 28, 3:22 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
322 PM EST FRI DEC 28 2012

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 141 PM EST FRI DEC 28 2012

A COLD FRONT AND ASSOCIATED LOW PRESSURE AREA WILL CROSS INDIANA
TONIGHT.  THESE SYSTEMS WILL BE FOLLOWED BY HIGH PRESSURE...WHICH
SHOULD DOMINATE OUR WEATHER THROUGH SUNDAY NIGHT.  COLD FRONTS WILL
PASS AGAIN ON MONDAY AND WEDNESDAY WITH HIGH PRESSURE OVER OUR STATE
TUESDAY AND THURSDAY.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 141 PM EST FRI DEC 28 2012

BIG ISSUE IS SNOW AMOUNTS.

ALL MODELS AGREE THAT IT WILL SNOW. THEY ALSO MORE OR LESS AGREE
AMOUNTS ABOUT 3-4 INCHES EXTREME SOUTH TO LESS THAN AN INCH
NORTHWEST.

THIS MAY BE LOW. IN CROSS SECTION...GOOD ALIGNMENT OF RATHER STRONG
Q VECTOR DIVERGENCE AND FRONTOGENESIS. SOME UNSTABLE EQUIVALENT
POTENTIAL VORTICITY IN SAME AREA.

AS PER TRAINING FROM WARNING DECISION TRAINING BRANCH...WHEN ALL
THESE ALIGN SITUATION IS QUITE FAVORABLE FOR SNOW.  THUS WILL BUMP
MODEL ACCUMULATIONS TO 3 TO 5 SOUTHEAST...WHERE ADVISORY WILL BE
NEEDED...TO AROUND ONE INCH NORTHWEST.

GUIDANCE TEMPS ARE CLOSE AND WILL USE CONSENSUS.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...

ISSUED AT 141 PM EST FRI DEC 28 2012

MAIN ISSUE IS WHAT POPS TO CARRY INTO SATURDAY.

SOME SNOW FROM OVERNIGHT SYSTEM MAY LINGER INTO MORNING IN THE EAST.
ALSO...LOOKS LIKE WINDS WILL ALIGN ENOUGH FOR SOME SNOW SHOWERS FROM
LAKE MICHIGAN. ITS UNUSUAL FOR FLOW TO BE NORTHERLY ENOUGH FOR THESE
TO REACH OUR CENTRAL AND WESTERN COUNTIES. THIS SITUATION DOESNT
LOOK LIKE THE EXCEPTION.

THIS SUGGESTS MET POPS TOO HIGH.  BUT DONT WANT TO GO ALL THE TO THE
MAV GIVEN ECM MOS BEING SOMEWHAT HIGHER AND ALSO UNCERTAINTY ABOUT
WHEN SNOW WILL END IN EAST. DECIDED TO USE THE INTERMEDIATE EUROPEAN
GUIDANCE.

AFTER SATURDAY REASONABLE AGREEMENT ABOUT IN AND OUT CLOUDS UNTIL
MONDAY WHEN CHANCE PRECIPITATION WILL RETURN. RAIN NOT OUT OF
QUESTION IN WARM ADVECTION THEN...BUT SNOW SEEMS BETTER BET. WILL
NOT MENTION LIQUID FOR NOW.

TEMPS VERY DIFFICULT. WITH SNOW...EVERYTHING DEPENDS ON JUST HOW
CLOUDS PAN OUT. FOR NOW SPLITTING DIFFERENCE BETWEEN MAV AND
MET...AT LEAST CLOSE TO EUROPEAN GUIDANCE.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

ISSUED AT 210 PM EST FRI DEC 28 2012

MODELS ARE IN REASONABLE AGREEMENT THIS PERIOD...SO SAW NO REASON
TO DIFFER FROM ALLBLEND INITIALIZATION FOR MOST ITEMS.

THE EXITING FRONT AND COLD ADVECTION BEHIND IT WILL KEEP CHANCES
FOR SNOW MONDAY NIGHT INTO TUESDAY. HIGH PRESSURE WILL BUILD IN
BRIEFLY...BUT ANOTHER REINFORCING SHOT OF COLD AIR WILL MOVE IN
FOR THURSDAY. FEEL THAT THIS SHOT OF COLD AIR COULD SQUEEZE OUT
SOME LIGHT SNOW ACROSS NORTHERN SECTIONS OF THE AREA THURSDAY...SO
LEFT ALLBLEND/S LOW POPS IN THEN.

COLD AND DRY WEATHER THEN CAN BE EXPECTED ON FRIDAY. SINGLE DIGIT
TEMPERATURES SHOULD BE SEEN BY EARLY FRIDAY.

&&

.AVIATION /DISCUSSION FOR THE 28/2100Z TAF UPDATE/...

ISSUED AT 318 PM EST FRI DEC 28 2012

UPDATE...
NO CHANGES.

PREVIOUS DISCUSSION...
GENERALLY MVFR CONDITIONS GIVING WAY TO IFR AFTER 00Z.

CEILINGS WILL GENERALLY HANG AROUND BKN015-BKN025 THROUGH
00Z...BUT THERE IS A CHANCE SOME OF THE BREAKS IN THE LOWER CLOUDS
ACROSS SOUTHERN ILLINOIS COULD WORK INTO THE SITES. HOWEVER STUCK
WITH THE PESSIMISTIC FORECAST BASED ON AN INVERSION ALOFT AND
PERSISTANCE.

SNOW WILL OVERSPREAD THE AREA AFTER 00Z FROM SOUTHWEST TO
NORTHEAST RESULTING IN IFR CEILINGS AND VISIBILITIES. LIFR
CONDITIONS ARE POSSIBLE IN SOME HEAVIER BANDS OF SNOW. SNOW WILL
EXIT THE AREA BEF0RE 12Z BUT IFR CEILINGS SHOULD PERSIST THROUGH
AT LEAST 18Z SATURDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST
SATURDAY FOR INZ041-042-049-053>057-060>065-067>072.

&&

SYNOPSIS...JK
NEAR TERM...JK
SHORT TERM...JK
LONG TERM....50
AVIATION...50/TDUD
Hazardous weather outlook, Dec 28, 3:05 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
305 PM EST FRI DEC 28 2012

INZ021-028>031-035>040-043>048-051-052-292015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-VERMILLION-PARKE-PUTNAM-HENDRICKS-
MARION-HANCOCK-VIGO-CLAY-
305 PM EST FRI DEC 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: SNOW.

HAZARDS: ACCUMULATIONS 1 TO 3 INCHES.

TIMING: OVERNIGHT.

DISCUSSION: THE SNOW WILL BE CAUSED BY LOW PRESSURE MOVING
THROUGH KENTUCKY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: SNOW SHOWERS MAY LINGER INTO SATURDAY EVENING...BUT ANY
AMOUNTS WILL BE LIGHT. SNOW IS POSSIBLE AGAIN MONDAY INTO NEW
YEARS DAY AND THEN ON THURSDAY. IT IS TOO EARLY TO FORECAST
AMOUNTS.

DISCUSSION: ANY SNOW WILL BE FROM THE COMBINED EFFECTS OF COLD
FRONTS AND LOW PRESSURE SYSTEMS. THESE ARE DIFFICULT TO FORECAST...SO
KEEP TRACK OF UPDATES FROM THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ041-042-049-053>057-060>065-067>072-292015-
DELAWARE-RANDOLPH-HENRY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
305 PM EST FRI DEC 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: SNOW.

HAZARDS: ACCUMULATIONS 3 TO 5 INCHES.

TIMING: OVERNIGHT.

DISCUSSION: A WINTER WEATHER ADVISORY IS IN EFFECT BECAUSE OF THE
EXPECTED SNOWFALL. SNOW WILL BE CAUSED BY A LOW PRESSURE SYSTEM
MOVING THROUGH KENTUCKY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: NOW SHOWERS MAY LINGER INTO SATURDAY EVENING...BUT ANY
AMOUNTS WILL BE LIGHT. SNOW IS POSSIBLE AGAIN FROM MONDAY INTO
NEW YEARS DAY AND THEN ON THURSDAY. IT IS TOO EARLY TO FORECAST
AMOUNTS.

DISCUSSION: ANY SNOW WILL BE FROM THE COMBINED EFFECTS OF COLD
FRONTS AND LOW PRESSURE SYSTEMS. THESE ARE DIFFICULT TO FORECAST...SO
KEEP TRACK OF UPDATES FROM THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Knox

When
December 28, 5:00 PM EST to December 29, 5:00 AM EST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

The co-op observer, in Vincennes, measured 8.1 inches of snowfall from this winter storm. No information was available regarding any power outages or business and road closures. Schools were not in session during this event.

Winter Storm, Daviess

When
December 28, 5:00 PM EST to December 29, 5:00 AM EST
Where
Daviess forecast zone
Reported by
CoCoRaHS
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

The CoCoRaHS observer, two miles northwest of Washington, measured 8.0 inches of snowfall from this winter storm. No information was available regarding any power outages or business and road closures. Schools were not in session during this event.

Winter Storm, Martin

When
December 28, 5:00 PM EST to December 29, 5:00 AM EST
Where
Martin forecast zone
Reported by
COOP Observer
Coordinates
38.708, -86.803 (the zone’s center; the record gives no point)

The co-op observer, three miles southwest of Williams, measured 7.5 inches of snowfall from this winter storm. No information was available regarding any power outages or business and road closures. Schools were not in session during this event.

Winter Storm, Lawrence

When
December 28, 5:00 PM EST to December 29, 5:00 AM EST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
38.841, -86.483 (the zone’s center; the record gives no point)

The co-op observer, in Williams, measured 7.8 inches of snowfall from this winter storm. No information was available regarding any power outages or business and road closures. Schools were not in session during this event.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425153, 425172, 425174, 425178.